Send to

Choose Destination
J Toxicol Clin Toxicol. 1998;36(3):227-31.

Pediatric benzodiazepine ingestion resulting in hospitalization.

Author information

Children's Hospital of Philadelphia, Hartford, CT, USA.



To characterize the clinical findings in children hospitalized for benzodiazepine ingestion.


Retrospective case series in two urban children's hospitals, with no intervention. Suicide attempts and polypharmacy ingestions were excluded.


Forty-six children (67% male) with a mean age of 36 months (range 14-127 months) were hospitalized from January 1987 through September 1994. Lorazepam was most frequently ingested (13/41 identified drugs, 32%). The most prevalent symptoms were ataxia (87%), lethargy (57%), coma (Glasgow coma score < 15, 35%; Reed coma score > 0, 22%), and respiratory depression (9%). Duration of symptoms was less than 24 hours in 88% of patients. Isolated ataxia occurred in eight patients; in five of these patients, benzodiazepine ingestion was unsuspected by the physicians. Three parents intentionally administered the benzodiazepine to their child. Only 50% of 32 toxicology screens were positive for benzodiazepines. One child required endotracheal intubation. Flumazenil administration preceded clinical improvement in two other children. The remaining patients received activated charcoal administration and supportive care.


Children hospitalized for benzodiazepine overdose occasionally had life-threatening symptoms. Ataxia was the most common clinical finding following benzodiazepine ingestion in this series. Flumazenil appeared beneficial for the treatment of severe benzodiazepine toxicity in only two patients. Most children recovered from their overdose uneventfully after receiving activated charcoal and supportive care.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center